Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 104, NWS Birmingham, AL

March 10, 2000Fayette County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 10, 2000, 1:48 PM CST for Fayette County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2000, 1:48 PM CST (19:48 UTC)
Expired
Mar 10, 2000, 2:15 PM CST
In force
27 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Fayette County, AL

The radar

The Columbus AFB radar (KGWX), 58 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 101949
SVRBHM
ALC057-102015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 PM CST FRI MAR 10 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 215 PM CST.

* AT 148 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF FAYETTE...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FAYETTE
  AND BERRY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 7 PM CST. 

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS-
STORM...MOVE TO A SUBSTANTIAL SHELTER.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 3:20 AM CST, 10 hours 28 minutes earlier.

Area forecast discussion, Mar 10, 3:20 AM CST, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
320 AM CST FRI MAR 10 2000

MODELS ARE IN EXCELLENT AGREEMENT FOR THE NEXT 36HRS.  SYNOPTICALLY
THINGS LOOK VERY MUCH LIKE EXPECTED...EXCEPT THE FRONT STALLED A
BIT NORTH OF WHERE I THOUGHT IT WOULD BE.  THIS WILL MOVE THE MAIN
CONCERN THREAT AREA TODAY...THE TWO SHORT WAVES THAT FORM ON THE
STALLED FRONT...A BIT NORTH.

THERE SEEMS TO BE A THREE PART FORECAST CONCERN FOR THE NEXT 36HRS.
THE TWO IMPULSES THAT FORM TODAY...AND THE FRONT/SQUALL LINE ON
FRIDAY NIGHT INTO SATURDAY.  BASED ON TIME HEIGHTS AND FORECAST
SOUNDINGS...IT APPEARS THE FIRST IMPULSE WILL MAINLY AFFECT NW AL
THIS AFTERNOON.  THE SECOND IMPULSE WILL AFFECT CENTRAL AL THIS THIS
AFTERNOON AD THIS EVENING.

THE FRONT/SQUALL LINE MOVES THROUGH THE STATE FRIDAY NIGHT INTO
SATURDAY.  GREATEST CONCERN FOR SEVERE WEATHER WILL BE NORTHWESTERN
THIRD OF STATE DURING OVERNIGHT HOURS.

S

PRELIMINARY NUMBERS...SUBJECT TO CHANGE.  FOR COORDINATION PURPOSES
ONLY.  FCSTR 80

HSV ET 069/055 058/035 054 4862
BHM ET 074/058 062/035 058 5882
MGM ET 079/059 067/040 061 5561

.BHM...NONE.

80

NNNN

In the hours before

Special weather statement, Mar 10, 9:26 AM CST, 4 hours 22 minutes before
ALZ001>038-040>050-101630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 AM CST FRI MAR 10 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...SEVERE THUNDERSTORMS POSSIBLE TODAY THROUGH SATURDAY MORNING...

A STRONG STORM SYSTEM CONTINUES TO GATHER STRENGTH OVER PARTS OF
TEXAS THIS MORNING.  THIS STORM SYSTEM WILL CONTINUE TO MOVE
EASTWARD TOWARD ALABAMA TONIGHT.  A STRONG COLD FRONT WILL ACCOMPANY
THIS STORM SYSTEM...AND SHOULD MOVE INTO THE STATE BY EARLY
SATURDAY.

THE AIRMASS OVER ALABAMA WILL REMAIN MOIST AND UNSTABLE TODAY...AND
SCATTERED THUNDERSTORMS WILL CONTINUE OVER MOST OF THE AREA THROUGH
THE MORNING...AND AFTERNOON HOURS.  A FEW OF THESE STORMS MAY BECOME
LOCALLY SEVERE TODAY...WITH THE MAIN THREAT BEING LARGE HAIL.

AS THE SURFACE FRONT...AND UPPER LEVEL STORM SYSTEM APPROACHES THE
STATE TONIGHT...NUMEROUS STRONG THUNDERSTORMS ARE LIKELY TO DEVELOP
WEST OF ALABAMA THIS EVENING....AND STATEWIDE OVERNIGHT.  AT THIS
TIME...IT APPEARS THE BEST CHANCE FOR SEVERE WEATHER OVER NORTH...AND
CENTRAL ALABAMA WILL BE AFTER 10 PM TONIGHT...WITH STRONG STORMS
POSSIBLE AREAWIDE THROUGH THE OVERNIGHT HOURS.  SOME OF THE SEVERE
STORMS MAY ALSO PERSIST OVER EASTERN ALABAMA THROUGH THE MORNING
HOURS SATURDAY. THE MAIN SEVERE THREAT WILL BE STRAIGHT LINE WINDS...
BUT UPPER LEVEL WIND FORECASTS SUGGEST THE POTENTIAL FOR ISOLATED
TORNADOES AS WELL TONIGHT AND EARLY SATURDAY.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
LATEST FORECASTS...AND STATEMENTS...AND PREPARE FOR ACTIVATION LATER
TODAY THROUGH SATURDAY MORNING.

PLEASE KEEP UP WITH THE LATEST WEATHER STATEMENTS AND FORECASTS ON
THIS DEVELOPING WEATHER EVENT.
Local storm report, Mar 10, 11:53 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE BIRMINGHAM,AL
1153 AM CST FRI MAR 10 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

853 AM     BESSEMER                  AL   1.75 INCH HAIL
03/10/00   JEFFERSON

1153 AM    ADDISON                   AL   1.00 INCH HAIL
03/10/00   WINSTON

GM

E

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:55 PM CSTSevere Thunderstorm WarningBMXTuscaloosa35 min
Mar 9, 9:27 PM CSTSevere Thunderstorm WarningBMXTuscaloosa18 min
Mar 10, 1:27 AM CSTSevere Thunderstorm WarningBMXPickens33 min
Mar 10, 2:14 AM CSTSevere Thunderstorm WarningBMXTuscaloosa46 min
Mar 10, 3:47 AM CSTSevere Thunderstorm WarningBMXBlount, Cullman43 min
Mar 10, 6:39 AM CSTSevere Thunderstorm WarningBMXPickens36 min
Mar 10, 8:53 AM CSTSevere Thunderstorm WarningBMXJefferson, Shelby37 min
Mar 10, 10:07 AM CSTSevere Thunderstorm WarningBMXClay, Talladega23 min
Mar 10, 11:38 AM CSTSevere Thunderstorm WarningBMXRandolph37 min
Mar 10, 11:54 AM CSTSevere Thunderstorm WarningBMXCullman, Winston36 min
Mar 10, 11:54 AM CSTSevere Thunderstorm WarningBMXMorgan36 min
Mar 10, 11:58 AM CSTSevere Thunderstorm WarningBMXLawrence32 min
Mar 10, 12:47 PM CSTSevere Thunderstorm WarningBMXLamar28 min
Mar 10, 1:52 PM CSTSevere Thunderstorm WarningBMXElmore, Montgomery38 min
Mar 10, 2:23 PM CSTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery37 min
Mar 10, 2:42 PM CSTSevere Thunderstorm WarningBMXLamar48 min
Mar 10, 2:58 PM CSTSevere Thunderstorm WarningBMXBullock, Macon32 min
Mar 10, 3:21 PM CSTSevere Thunderstorm WarningBMXColbert, Franklin39 min
Mar 10, 3:27 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Russell48 min
Mar 10, 3:31 PM CSTSevere Thunderstorm WarningBMXGreene29 min
Mar 10, 3:55 PM CSTSevere Thunderstorm WarningBMXPickens35 min
Mar 10, 3:57 PM CSTSevere Thunderstorm WarningBMXWalker48 min
Mar 10, 4:03 PM CSTTornado WarningBMXWalker27 min
Mar 10, 4:11 PM CSTSevere Thunderstorm WarningBMXLamar49 min
Mar 10, 4:13 PM CSTSevere Thunderstorm WarningBMXRussell47 min
Mar 10, 4:19 PM CSTSevere Thunderstorm WarningBMXHale, Tuscaloosa26 min
Mar 10, 4:29 PM CSTTornado WarningBMXWalker31 min
Mar 10, 4:33 PM CSTSevere Thunderstorm WarningBMXPickens27 min
Mar 10, 4:36 PM CSTSevere Thunderstorm WarningBMXPerry24 min
Mar 10, 4:41 PM CSTSevere Thunderstorm WarningBMXTuscaloosa49 min
Mar 10, 4:48 PM CSTTornado WarningBMXTuscaloosa42 min
Mar 10, 4:52 PM CSTSevere Thunderstorm WarningBMXBibb, Perry23 min
Mar 10, 4:54 PM CSTSevere Thunderstorm WarningBMXWalker, Winston36 min
Mar 10, 4:55 PM CSTSevere Thunderstorm WarningBMXFayette35 min
Mar 10, 4:57 PM CSTSevere Thunderstorm WarningBMXLamar33 min
Mar 10, 4:59 PM CSTSevere Thunderstorm WarningBMXRussell31 min
Mar 10, 5:13 PM CSTTornado WarningBMXPerry32 min
Mar 10, 5:18 PM CSTTornado WarningBMXFayette, Walker42 min
Mar 10, 5:19 PM CSTTornado WarningBMXTuscaloosa26 min
Mar 10, 5:23 PM CSTSevere Thunderstorm WarningBMXBibb37 min
Mar 10, 5:43 PM CSTSevere Thunderstorm WarningBMXFranklin32 min
Mar 10, 5:43 PM CSTTornado WarningBMXTuscaloosa32 min
Mar 10, 5:50 PM CSTTornado WarningBMXJefferson40 min
Mar 10, 5:57 PM CSTTornado WarningBMXWalker33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.